Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Quad Cities, IA

August 26, 2009Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Aug 26, 2009, 10:14 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2009, 10:14 AM CDT (15:14 UTC)
Expired
Aug 26, 2009, 4:15 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 3 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:39 AM CDTHEAVY RAIN 2.51 Ese Muscatine, IASINCE 830 AM.
Aug 26, 10:46 AM CDTHEAVY RAIN 2.51 Nne Muscatine, IA
Aug 26, 11:15 AM CDTFLASH FLOOD5 Ssw Muscatine, IAMAD CREEK ROSE OUT OF ITS BANKS. PARK AVENUE FLOODED ALONG WITH SEVERAL OTHER ROADS. TIME ESTIMATED. DELAYED REPORT.
Aug 26, 12:30 PM CDTHEAVY RAIN 3.24 S Dewitt, IA1.44 INCHES OF RAINFALL FROM 7 AM CDT THROUGH 1230 PM THIS MORNING. 3.20 INCHES EVENT TOTAL SO FAR FROM LAST NIGHT AND THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 261514
FFWDVN
IAC139-163-ILC161-262115-
/O.NEW.KDVN.FF.W.0035.090826T1514Z-090826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MUSCATINE...
  SCOTT COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITIES OF...DAVENPORT...BETTENDORF...
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITIES OF...ROCK ISLAND...MOLINE...EAST MOLINE...

* UNTIL 415 PM CDT WEDNESDAY

* AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS MUSCATINE COUNTY.
  RADAR ESTIMATES THAT 1 TO 3 INCHES HAS FALLEN ACROSS CENTRAL AND
  SOUTHERN MUSCATINE COUNTY. THUNDERSTORMS WILL CONTINUE TO DEVELOP
  AND MOVE ACROSS THE WARNED AREA. THESE STORMS WILL BE MOVING INTO
  SCOTT AND ROCK ISLAND COUNTIES IN THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANDALUSIA...ROCK ISLAND ARSENAL...WILTON...WEST LIBERTY...
  WALCOTT...RIVERDALE...PRINCETON...NICHOLS...MONTPELIER...
  MCCAUSLAND...LONG GROVE...LE CLAIRE...ELDRIDGE...DONAHUE...
  BUFFALO...BLUE GRASS...ATALISSA...SILVIS...RAPIDS CITY...PORT
  BYRON...MILAN...HAMPTON...CORDOVA AND COAL VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF OF 1 TO 4 INCHES IS EXPECTED.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

&&

LAT...LON 4154 9020 4152 9036 4148 9038 4146 9043
      4133 9044 4134 9137 4159 9137 4159 9090
      4177 9089 4177 9078 4174 9071 4176 9067
      4178 9051 4172 9033 4178 9025 4168 9022
      4164 9016 4161 9015

$$

08
2 follow-up statements
000 
WGUS73 KDVN 261757
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT WED AUG 26 2009

IAC139-163-ILC161-262115-
/O.CON.KDVN.FF.W.0035.000000T0000Z-090826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-
1257 PM CDT WED AUG 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR ROCK
ISLAND...MUSCATINE AND SCOTT COUNTIES...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN WAS FALLING OVER THE WARNED AREA. ANOTHER 
ROUND OF MODERATE TO HEAVY RAIN...WITH EMBEDDED THUNDERSTORMS...IS 
EXPECTED TO MOVE ACROSS THE AREA DURING THE AFTERNOON. RAINFALL 
AMOUNTS OF 2 TO 3 INCHES OF RAIN HAVE BEEN REPORTED ACROSS SOUTHERN 
MUSCATINE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCETON...
MCCAUSLAND...LONG GROVE...ELDRIDGE...DONAHUE...PORT BYRON AND CORDOVA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES IS EXPECTED.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

&&

LAT...LON 4154 9020 4152 9036 4148 9038 4146 9043
      4133 9044 4134 9137 4159 9137 4159 9090
      4177 9089 4177 9078 4174 9071 4176 9067
      4178 9051 4172 9033 4178 9025 4168 9022
      4164 9016 4161 9015

$$

08
000 
WGUS73 KDVN 262115
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 PM CDT WED AUG 26 2009

IAC139-163-ILC161-262123-
/O.EXP.KDVN.FF.W.0035.000000T0000Z-090826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-
415 PM CDT WED AUG 26 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM CDT FOR ROCK
ISLAND...MUSCATINE AND SCOTT COUNTIES...

AT 415 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO 
MODERATE RAINFALL ACROSS THE WARNED AREA. THE RAIN WILL END IN THE 
NEXT TWO HOURS.

AREA SHERIFF DEPARTMENTS REPORT NO FLOODING PROBLEMS. HOWEVER...THE 
GROUND IS SATURATED WITH MORE RAIN EXPECTED TONIGHT. ONCE RAIN 
BEGINS AGAIN LATER TONIGHT...IT WILL RUN OFF QUICKLY.

LAT...LON 4154 9020 4152 9036 4148 9038 4146 9043
      4133 9044 4134 9137 4159 9137 4159 9090
      4177 9089 4177 9078 4174 9071 4176 9067
      4178 9051 4172 9033 4178 9025 4168 9022
      4164 9016 4161 9015

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:33 AM CDT, 41 minutes earlier.

Area forecast discussion, Aug 26, 9:33 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 AM CDT WED AUG 26 2009

.UPDATE...
SIGNIFICANT UPDATE TO THE CURRENT FCST. QUICK 12Z UA ANALYSIS HAS
H85 DEW POINTS IN THE MID TEENS WITH A WEAK LLJ ADVECTING TROPICAL
MOISTURE INTO THE AREA. PRECIPITABLE WATERS ARE IN EXCESS OF 2
INCHES WHICH WILL PROMOTE EXTREMELY EFFICIENT HEAVY RAINFALL PRODUCTION.
BASED ON RAINFALL REPORTS OVERNIGHT AND THE FRONTAL BOUNDARY
VACILLATING ACROSS THE AREA...A FLASH FLOOD WATCH HAS BEEN RAISED
FOR AREAS NORTH OF HIGHWAY 34. WILL RE-EVALUATE THE AREAL AND
TEMPORAL COVERAGE WITH THE AFTERNOON PACKAGE.

POPS HAVE BEEN RAISED SIGNIFICANTLY FOR TODAY AND HAVE BEEN RAISED
FOR TONIGHT. POPS FOR TONIGHT MAY STILL BE TOO LOW.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&
Hazardous weather outlook, Aug 26, 4:45 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT WED AUG 26 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA
BY LATE TONIGHT.  EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP
ALONG AND BEHIND THIS BOUNDARY.  THERE IS A RISK OF ADDITIONAL
LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN
PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS
TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND
ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY
RAINFALL.  SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE
IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT
AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME
SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED
FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT
BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS
OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED.

NICHOLS/SHEETS

In the hours before

Local storm report, Aug 26, 8:23 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/26/2009  M2.50 INCH       LINN               IA   TRAINED SPOTTER

&&

LEGRO
Local storm report, Aug 26, 8:27 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  M4.20 INCH       BENTON             IA   BROADCAST MEDIA

            RELAYED BY KCRG.

&&

LEGRO
Local storm report, Aug 26, 8:28 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       HIAWATHA                42.05N 91.68W
08/26/2009  M3.70 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG.

&&

LEGRO
Local storm report, Aug 26, 8:29 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       MARION                  42.03N 91.59W
08/26/2009  M3.00 INCH       LINN               IA   BROADCAST MEDIA

            RELAYED BY KCRG.

&&

LEGRO
Local storm report, Aug 26, 8:33 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  E5.00 INCH       BENTON             IA   TRAINED SPOTTER

            AT LEAST 5 INCHES OF RAIN HAS FALLENL AS RAIN GUAGE ONLY
            MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
            REPORT.

&&

LEGRO
Local storm report, Aug 26, 8:36 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  E5.00 INCH       BENTON             IA   TRAINED SPOTTER

            AT LEAST 5 INCHES OF RAIN HAS FALLEN AS RAIN GAUGE ONLY
            MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
            REPORT.

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:27 AM CDTFlash Flood WarningDVNBenton, Jones, Linn3 hr
Aug 26, 9:10 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more42 hr
Aug 26, 9:17 AM CDTFlash Flood WarningDVNKeokuk, Washington6 hr
Aug 26, 9:38 AM CDTAreal Flood WarningDVNBenton, Linn12 hr
Aug 26, 9:56 AM CDTRiver Flood WarningDVNClinton, Scott7 days
Aug 26, 11:51 AM CDTFlash Flood WarningDVNClinton6 hr
Aug 26, 2:19 PM CDTSpecial Weather StatementDVNIowa, Johnson56 min

Nearby

Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.